Tennessee, 2005

Lightning Strike in Tennessee, May 20, 2005

May 20, 2005 · NWS MRX · 1 event in 1 county or zone

Lightning struck a location on Old Niota Road and melted a natural gas service line.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Lightning struck a location on Old Niota Road and melted a natural gas service line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 19, 9:05 PM EST, 4 hours 55 minutes earlier.

Area forecast discussion, May 19, 9:05 PM EST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1005 PM EDT THU MAY 19 2005

.DISCUSSION...WILL BE UPDATING ZONES SHORTLY FOR SEVERE THUNDERSTORM
WATCH IN EFFECT UNTIL 300 AM EDT FOR AREAS ALONG AND NORTH OF A
MORGAN TO GREENE COUNTY LINE. MCS TRACKING SE THIS EVENING WILL MOVE
INTO THE AREA THROUGH MIDNIGHT. LARGE HAIL ... DAMAGING WINDS AND
HEAVY RAINFALL EXPECTED. CONVECTION STILL ON TRACK FOR SOUTHERN
AREAS LATER TONIGHT. OVERNIGHT TEMPS WILL REMAIN WARM BUT WILL
EVENTUALLY COOL IN RAIN AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             65  77  61  81 /  90  80  40  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  64  77  59  78 / 100  90  40  10
OAK RIDGE, TN                       65  77  59  78 / 100  80  30  10
TRI CITIES AIRPORT, TN              62  72  52  72 / 100  70  60  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

SON
Hazardous weather outlook, May 19, 4:02 AM EST, 21 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 AM EDT THU MAY 19 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-201000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
502 AM EDT (402 AM CDT) THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A COLD FRONT WILL MOVE INTO THE REGION LATE TODAY...BRINGING
THUNDERSTORMS TO THE AREA THIS AFTERNOON AND TONIGHT.  ANY STORMS
THAT DEVELOP WILL BE CAPABLE OF BECOMING SEVERE...WITH STRONG
DAMAGING WINDS...LARGE HAIL...AND HEAVY RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

GH

In the hours before

Local storm report, May 20, 1:51 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 AM EDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND DMG     EWING                   36.63N 83.43W
05/20/2005                   LEE                VA   LAW ENFORCEMENT

            LARGE TREE DOWN IN EWING. REPORTED BY COUNTY DISPATCH.

1250 AM     TSTM WND DMG     SNEEDVILLE              36.54N 83.21W
05/20/2005                   HANCOCK            TN   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN COUNTY WIDE. REPORTED BY COUNTY
            DISPATCHER.

0105 AM     TSTM WND DMG     5 W MOORESBURG          36.35N 83.32W
05/20/2005                   GRAINGER           TN   LAW ENFORCEMENT

            TREE DOWN ON POWERLINES WEST OF MOORESBURG.

0110 AM     TSTM WND DMG     ROGERSVILLE             36.41N 83.01W
05/20/2005                   HAWKINS            TN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE. REPORTED BY COUNTY DISPATCHER.

0130 AM     TSTM WND DMG     ABINGDON                36.71N 81.97W
05/20/2005                   WASHINGTON         VA   LAW ENFORCEMENT

            TWO TREES DOWN IN ABINGDON AND ONE DOWN IN DAMASCUS.
            REPORTED BY COUNTY DISPATCHER.

&&

MEP

The radar

The Knoxville radar (KMRX), 137 km away, was scanning. The volume nearest the first event began at 07:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, McMinn

When
May 20, 2:00 AM EST
Where
McMinn County, Athens
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
35.425, -84.617 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451037.